Idaho, 2025Flash Flood in Idaho, September 9, 2025
September 9, 2025 · NWS PIH · 1 event in 1 county or zone
A mudslide occurred in Custer County on Bayhorse Creek Rd about 1 mile from the Bayhorse town site.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mudslide occurred in Custer County on Bayhorse Creek Rd about 1 mile from the Bayhorse town site.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 9, 12:43 PM MST, 1 hour 57 minutes earlier. Its key messages:
- Unsettled pattern continues with showers and storms this afternoon and much of this week.
- Breezy and warm on Wednesday.
- Cooler temperatures for Thursday, Friday, and Saturday.
Area forecast discussion, Sep 9, 12:43 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
143 PM MDT Tue Sep 9 2025
.KEY MESSAGES...
- Unsettled pattern continues with showers and storms this
afternoon and much of this week.
- Breezy and warm on Wednesday.
- Cooler temperatures for Thursday, Friday, and Saturday.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 139 PM MDT Tue Sep 9 2025
Showers and thunderstorms are already ongoing this afternoon
throughout parts of Eastern Idaho. Coverage is expected to increase
as storms work northward through the rest of today. These showers
and storms are coming from an area of low pressure off the coast of
northern California that is expected to slowly make its way inland
over the next several days. This keeps our pattern unsettled for
most of this week. Storms today will be isolated to scattered in
nature and produce some gusty winds between 30 to 45 mph, brief
downpours, and small hail. The best chance for a wetting rain will
be up in parts of the Central Mountains and the Eastern Highlands.
The HREF shows about a 50 to 70 percent chance of a tenth of an inch
of QPF up around Stanley and Challis and a 20 to 40 percent chance
from Victor to Ashton in the 24 hours of 1 PM today to 1 PM
Wednesday. While most of the HIRES models show activity tapering off
tonight, the NAM wants to keep around some spotty showers and even
an isolated storm or two in the Central Mountains and Snake River
Plain until almost 3 AM. The showers in the Central Mountains seems
a bit more likely, so the forecast does reflect that potential.
With the showers and storms around today, temperatures will top out
in the upper 70s to low 80s for most with afternoon wind gusts
around 15 to 20 mph. Wednesday will be very similar, but storms in
the afternoon look a bit more isolated. Temperatures will be nearly
a repeat on Wednesday afternoon and wind gusts will range from 20 to
30 mph.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 139 PM MDT Tue Sep 9 2025
The long term period of the forecast looks to remain unsettled as an
upper level low slowly spins across the region later this week and
into the weekend. This will usher in a prolonged period of cooler
temperatures along with daily shower/storm chances throughout
eastern Idaho. Seems like the higher terrain regions have the better
rain chances on any given day but valley locations will not be
removed entirely from the rain chances. They'll just be a bit lower.
Best chances each day will be primarily during the afternoon/evening
hours but given the pattern, can't completely rule at least a stray
shower out at any given time. With clouds and precip expected to be
prevalent, along with lower H5 heights in association with the low,
temperatures will generally top out in the 60s and 70s each day
throughout all of eastern Idaho. Despite the cooler daytime highs,
overnight lows won't be all that chilly as more moisture and cloud
cover will tend to insulate the area from ideal radiational cooling
so lows mainly in the 40s and 50s are expected outside of the
normally colder spots like near Stanley and Copper Basin. As we get
into early next week, models show the potential for another low to
move into the Pacific NW although not seeing much in the way of
model consistency with the timing and placement of this feature.
Nevertheless, certainly seems like the general pattern is trying to
shift away from summer and move into autumn.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1125 AM MDT Tue Sep 9 2025
Showers are already ongoing this morning around parts of Eastern
Idaho and coverage is expected to increase throughout the day. A few
isolated storms are popping up around PIH and moving north, so have
added in a PROB30 at IDA for this afternoon/evening and kept the
other PROB30s at DIJ and SUN as previously forecast. Most of these
storms will produce wind gusts around 35 kts, but a rogue gust near
45 kts can't be completely ruled out. The NAM wants to continue some
activity overnight into early Wednesday morning, but uncertainty is
high so will leave any mention out of the TAF for PIH and IDA for
now. Thunderstorm activity on Wednesday afternoon looks a bit more
isolated in nature and outside of most of our TAF sites.
&&
.FIRE WEATHER...
Issued at 139 PM MDT Tue Sep 9 2025
South to southwest upper flow continues over the region today
keeping temperatures warm with continued shower and storm chances
the next few days. Later tomorrow and especially on Thursday, an
upper low is poised to move over the area and remain in place
through late week and into the weekend. This will bring a prolonged
a period of cooler temperatures and daily precipitation chances.
Highest precip chances will be across the higher terrain areas but
can't rule out valley precip either. As this low departs later in
the weekend, models try to bring another one into the Pacific NW
early next week but still a bit of uncertainty on the placement and
timing of this feature.
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...AMM
LONG TERM...McKaughan
AVIATION...AMM
FIRE WEATHER...McKaughan
In the hours before
Special weather statement, Sep 9, 1:00 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pocatello ID
200 PM MDT Tue Sep 9 2025
IDZ070-071-092030-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
200 PM MDT Tue Sep 9 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CUSTER COUNTY THROUGH
230 PM MDT...
At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Sunbeam, or 17 miles southwest of Challis, moving
northeast at 25 mph.
HAZARD...Wind gusts in excess of 35 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Bayhorse Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4425 11451 4435 11472 4460 11443 4443 11412
TIME...MOT...LOC 1959Z 228DEG 20KT 4436 11453
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...35 MPH
AMMSpecial weather statement, Sep 9, 1:30 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
230 PM MDT Tue Sep 9 2025
IDZ069>071-092100-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Lost River Range ID-
230 PM MDT Tue Sep 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CUSTER COUNTY
THROUGH 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Challis, moving northeast at 20 mph.
HAZARD...Wind gusts in excess of 35 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Challis and Bayhorse Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4433 11440 4446 11456 4466 11435 4449 11401
TIME...MOT...LOC 2030Z 229DEG 19KT 4445 11441
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...35 MPH
AMMLocal storm report, Sep 9, 1:35 PM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
235 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Hail 3 SE Driggs 43.70N 111.07W
09/09/2025 E0.25 Inch Teton ID Public
Reported in the Darby area via social media.
&&
KSmithLocal storm report, Sep 9, 1:40 PM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Pocatello ID
240 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM Hail Pocatello 42.88N 112.46W
09/09/2025 E0.25 Inch Bannock ID Public
Photos and video via social media. Time
estimated based on radar.
&&
KSmithLocal storm report, Sep 9, 2:33 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
333 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Gst 2 NNW Challis 44.54N 114.23W
09/09/2025 M41 MPH Custer ID Public
Private weather station off of 7th St
northwest of Challis Airport.
&&
KSmithFlash Flood, Custer
- When
- September 9, 2:40 PM MST to 4:40 PM MST
- Where
- Custer County, 10 mi SSW of Challis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.366, -114.308
A mudslide occurred in Custer County on Bayhorse Creek Rd about 1 mile from the Bayhorse town site. One to one and a half inches of rain fell in a two hour period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kentucky, September 9 to 30, 202522 events
- Drought in Tennessee, September 9 to 30, 202518 events
- Drought in Illinois, September 9 to 30, 202517 events
- Drought in Missouri, September 9 to 30, 202515 events
- Drought in Missouri, September 9 to 30, 202511 events
- Flood and Hail in Kansas, September 9 to 10, 2025$2,000 · 2.5 in hail · 10 events
- Drought in Arkansas, September 9 to 30, 20259 events
- Flash Flood and Hail in Texas, September 9, 2025$4,000 · 1 in hail · 7 events
- Drought in Mississippi, September 9 to 30, 20256 events
- Coastal Flood in Florida, September 9 to 13, 20254 events
- Drought in Missouri, September 9 to 30, 20252 events
- Tornado and Hail in Colorado, September 9, 20251.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291888.